Wellbutrin is a prescription antidepressant that can be used to help patients who have been diagnosed with conditions like major depressive disorder. You might know it by its generic name, bupropion, which is also sold under other brand names, such as Aplenzin, Zyban, and Forfivo.
This is a medication that is commonly used, and like all prescription medicines, it does come with the risk of certain side effects and adverse reactions. One of those potential side effects is hair loss. Thankfully, it isn’t as bad as it sounds.
Keep reading to learn more about Wellbutrin, its possible impact on your hair, and what you can do if you end up experiencing this unwanted side effect.
Table of Contents
Can Wellbutrin Cause Hair Loss as a Side Effect? Yes, It Might!
Although Wellbutrin might cause hair loss as a side effect, it is worth noting that other prescription antidepressants might also have this same effect on your hair. And this side effect is typically noticed after you’ve been taking the medication for a few months. For this reason, talking to your doctor about the pros and cons of these types of medications before opting to take them is a smart idea.
Knowing that this side effect is possible is only part of it, though. It is also wise to familiarize yourself with the type of hair loss that Wellbutrin can cause. It is referred to as telogen effluvium.
Another interesting thing to consider: bupropion (remember, this is the generic form of Wellbutrin) is associated with a higher level of risk for telogen effluvium hair loss when compared to other types of antidepressants. And both men and women can experience this side effect.
What is telogen effluvium hair loss?
There are stages in the hair growth cycle, and the telogen stage is the resting phase that occurs after the growth phase. Basically, hairs rest before they fall out to be replaced by new growth. In telogen effluvium, the follicles enter this stage too early. This can result in widespread hair thinning, where you start to notice a loss of hair all over your head. But some people also notice that most of the loss develops above their forehead.
Also worth knowing is that telogen effluvium is a type of hair loss that usually occurs anywhere from 3 to 4 months after your body has been exposed to a trigger, which might be something like a health problem, a surgery, poor nutrition, or excessive amounts of stress. Even the fact that someone has depression—or is stressed because of the cause of their depression—might be a trigger that leads to the loss of hair. However, in addition to those triggers, yet another possible cause might be a medication like Wellbutrin.
Is the hair loss permanent?
By now, you might be wondering if the hair loss that’s caused by Wellbutrin is permanent. Well, we have some great news for you: it isn’t! In fact, this type of hair loss is considered temporary because it only gets in the way of the normal cycle of hair growth temporarily. And it is even possible to reverse this loss, especially if you are able to eliminate the trigger(s). In this case, the trigger would be the medication, so by stopping the use of Wellbutrin, you can let your hair go back to normal.
How long do you need to wait before your hair goes back to normal? Well, it might take about 6 months after you remove whatever triggered the hair loss in the first place. So, for example, if you stopped taking Wellbutrin today, then in several months, you might start to notice that your hair loss problem resolves on its own.
What Steps Can You Take If You Experience Hair Loss While on Wellbutrin?
So, let’s say that your doctor has prescribed Wellbutrin to help you with your depression, but you are noticing that your hair is falling out a lot more than it should. What can you do?
First off, you need to let your doctor know as soon as possible that you are experiencing this side effect. From there, your physician might talk to you about what you’ve been going through recently. Is the hair loss really caused by the medication that you’re on, or did something else trigger it? If it is determined that Wellbutrin is likely to blame, your doctor might tell you that it is best to stop taking the medicine in order to stop losing your hair. Sounds simple enough, right?
But what if Wellbutrin has been helping you feel better, and you don’t want to have to stop taking it? Again, the first step is to let your doctor know how you feel. In this case, you might be able to switch to another antidepressant. Or, you might even be able to stick with Wellbutrin but take a lower dose to see if that helps stop the hair loss (higher doses may boost the risk of hair loss).
No matter what, know that you have options, and the key is to figure out what is the underlying cause of the hair loss. Don’t forget that, in addition to removing the medication, it’s also wise to try your best to get rid of stressors in your daily life that might be contributing to your hair loss.
Now You Can Make a More Informed Decision with Your Doctor!
If your doctor has recommended Wellbutrin, keep in mind that it might cause hair loss, and if you are at all concerned about that, you should let your doctor know. Don’t be afraid to speak up about what you are worried about before taking any type of medication, and ask about all of the possible side effects. Also, rest assured that there are other medications available that may be better suited to your health needs, so even if Wellbutrin is not the right fit—whether you have already tried it or not—your doctor will probably be able to offer some alternatives that may be safe and effective, and that won’t come with the risk of hair loss.